Advertisement

Comparison Theorems for Completely and Multiply Monotone Functions and Their Applications

  • Vladyslav Babenko
  • Yuliya BabenkoEmail author
  • Oleg Kovalenko
Chapter
Part of the Applied and Numerical Harmonic Analysis book series (ANHA)

Abstract

In this paper we present a comparison type theorem for classes of multiply monotone and completely monotone functions and its application to Kolmogorov’s problem, Markov’s moment problem, Hermite–Birkhoff interpolation problem, and other extremal problems.

Notes

Acknowledgement

This project was supported by Simons Collaboration Grant No. 210363.

References

  1. 1.
    N.I. Akhiezer, The Classical Moment Problem and Some Related Questions in Analysis (Hafner, New York, 1965)zbMATHGoogle Scholar
  2. 2.
    V. Babenko, Y. Babenko, O. Kovalenko, Kolmogorov’s problem on the class of multiply monotone functions. Adv. Math. 280, 256–281 (2015)MathSciNetCrossRefGoogle Scholar
  3. 3.
    S.N. Bernstein, Completely monotone functions, Collection of works, V. 1 (Publishing House of the Academy of Sciences USSR, Moscow, 1928), pp. 379–425Google Scholar
  4. 4.
    P.L. Chebyshev, Sur les valeurs limites des integrates. J. de M. Liouville, II, XIX (1874)Google Scholar
  5. 5.
    A.M. Fink, Kolmogorov-Landau inequalities for monotone functions. J. Math. Anal. Appl. 90, 251–258 (1982)MathSciNetCrossRefGoogle Scholar
  6. 6.
    J.C. Holladay, A smoothest curve approximation. Math. Tables Other Aids Comput. 11(60), 233–243 (1957)MathSciNetCrossRefGoogle Scholar
  7. 7.
    S. Karlin, Interpolation properties of generalized perfect splines and the solutions of certain extremal problems. Trans. AMS 206, 25–66 (1975)MathSciNetCrossRefGoogle Scholar
  8. 8.
    S. Karlin, J. Karon, Poised and non-poised Hermite-Birkhoff interpolation. Indiana Univ. Math. J. 21, 1131–1170 (1972)MathSciNetCrossRefGoogle Scholar
  9. 9.
    S. Karlin, V. Studden, Tchebycheff Systems with Applications in Analysis and Statistics (Interscience, New York, 1966)zbMATHGoogle Scholar
  10. 10.
    A.N. Kolmogorov, On inequalities between upper bounds of consecutive derivatives of arbitrary function on the infinite interval. Uchenye zapiski MGU 30, 3–16 (1939, in Russian)Google Scholar
  11. 11.
    A.N. Kolmogorov, Selected Works of A. N. Kolmogorov. Vol. I. Mathematics and Mechanics (1991). Translation: Mathematics and Its Applications (Soviet Series), vol. 25 (Kluwer Academic Publishers Group, Dordrecht, 1991)Google Scholar
  12. 12.
    O. Kovalenko, On Kolmogorov’s problem on the class of multiply monotone functions. Zb. Pr. Inst. Mat. NAN Ukr. 10(1), 140–147 (2013, in Russian)Google Scholar
  13. 13.
    M. Krein, The Ideas of P.L. Chebyshev and A.A. Markov in the Theory of Limiting Values of Integrals and Their Further Development, UMN, vol. 6, N. 4(44) (American Mathematical Society, Providence, 1951), pp. 3–120; see also in Eleven papers on Analysis, Probability, and Topology, American Mathematical Soc., 1959Google Scholar
  14. 14.
    M. Krein, A. Nudelman, The Markov Moment Problem and Extremal Problems: Ideas and Problems of P. L. Cebysev and A. A. Markov and Their Further Development (American Mathematical Society, Providence, 1977)Google Scholar
  15. 15.
    H.J. Landau, Classical background of the moment problem, in Proceedings of Symposia in Applied Mathematics, vol. 37 (1987)Google Scholar
  16. 16.
    G.G. Lorentz, K.L. Zeller, Birkhoff interpolation. SIAM J. Numer. Anal. 10, 43–48 (1973)MathSciNetzbMATHGoogle Scholar
  17. 17.
    G.G. Lorentz, K. Jetter, S.D. Riemenschneider, Birkhoff Interpolation. Encyclopedia of Mathematics and Its Applications, vol. 19 (Cambridge University Press, Cambridge, 1984)Google Scholar
  18. 18.
    A.A. Markov, Proofs of some of Chebyshev’s inequalities. Not. Kharkiv Math. Soc. 105–114 (1884)Google Scholar
  19. 19.
    A. Pinkus, On smoothest interpolants. SIAM J. Math. Anal. 19(6), 1431–1441 (1988)MathSciNetCrossRefGoogle Scholar
  20. 20.
    I.J. Schoenberg, On Hermite-Birkhoff interpolation. Math. Anal. Appl. 16, 538–543 (1966)MathSciNetCrossRefGoogle Scholar
  21. 21.
    R.E. Williamson, Multiply monotone functions and their Laplace transforms. Duke Math. J. 23(2), 189–207 (1956)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Vladyslav Babenko
    • 1
    • 2
  • Yuliya Babenko
    • 1
    Email author
  • Oleg Kovalenko
    • 1
    • 2
  1. 1.Department of MathematicsKennesaw State UniversityKennesawUSA
  2. 2.Department of Mathematics and MechanicsOles Honchar Dnipro National UniversityDniproUkraine

Personalised recommendations